How can I reduce the swelling after Juvederm lip injections and what are those white pimples? (photos)

I got juvederm on my lips Thursday morning. It is now Monday morning and the swelling is getting worse instead of better. The right side of my upper lip looks horrible. I now also have a cluster of small white painful pimples.

Doctor Answers 5

Lip Swelling After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
It is common to get swelling after fillers into the lips. It is not normal to have irregularities or severe swelling. If you are unhappy you should speak to your physician and have the area injected with hyaluronidase, an enzyme that reverses the hyaluronic acid filler. If there are sores you could be at risk for vascular occlusion or herpes -- you need an in person evaluation if you are concerned.  For the next injections, consider Restylane Silk with cannula injection, this technique will limit the pain, swelling or bruising after the filler placement. It often takes up to two weeks for swelling to subside on its own. Find an expert in filler injections for your future treatments. Best, Dr. Emer.


Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 207 reviews

Herpetic outbreak after Juvederm

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
You have a herpes outbreak after the Juvederm. Even people who haven't had an outbreak in years and years, or some who don't remember ever having one, will sometimes have one triggered after trauma to the lips, like from fillers. Contact your treating office ASAP and have them prescribe you Valtrex or Acyclovir to help heal this faster. In the future you should take these pills for a few days before a filler treatment (or a trip to the dentist) to avoid future outbreaks. Regarding the swelling, the lip area especially is prone to swelling. You can take Arnica and ice on and off. Keep your hands away from it and don't press on it - that will make it worse.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

Side Effects After Lip Injections

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

It might be hard to remember if you have ever had a "cold sore" outbreak in the past.  Even  when people  have not had an outbreak in a long time or if ever, the trauma of the injections to the lips is often enough to trigger a new outbreak of the herpes virus.  We suggest   treating with anti-viral medications beforehand or at the first sign of eruptions.

Ronald Moser, MD
San Juan Capistrano Physician

Try an antihistamine to reduce swelling after Juvederm

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
I recommend oral arnica supplements and a daily antihistamine such as Zyrtec to reduce swelling after a Juvederm treatment.

Good luck!

Daniel Levy, MD
Bellevue Dermatologic Surgeon
4.9 out of 5 stars 43 reviews

Lip swelling after Juvederm

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Thank you for your question. Swelling following lip injections is very common, and can last up to 2 weeks following the procedure.  I recommend icing the lips and, when sleeping, elevating the head with an extra pillow to deter fluid accumulation.  If swelling or unevenness persists past the 2-3 week mark, discuss this in person with your injector.  The painful pimples on the right side of the lip could be a cold sore virus outbreak, also common following facial cosmetic procedures in and around the lips.  I recommend you talk to your injector about these painful bumps or seek an evaluation from a board certified dermatologist; there may be medications to help you heal if this is a cold sore outbreak.  Best of luck to you!

Alix J. Charles, MD
Hinsdale Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.